A Case of Binocular Vertical Diplopia after Intratympanic Gentamicin Therapy

  • Giacomo Cioffi Department of Internal Medicine, Ospedale La Carità di Locarno, Switzerland
  • Francesca Irene Rampolli Department of Internal Medicine, Ospedale La Carità di Locarno, Switzerland
  • Emmanuela Pareti Department of Internal Medicine, Ospedale La Carità di Locarno, Switzerland
  • Nicola Melik Department of Otorhinolaryngology, Ospedale La Carità di Locarno, Switzerland
  • Francesco De Righetti Department of Otorhinolaryngology, Clinica Sant'Anna, Lugano, Switzerland

Keywords

Meniere's disease, diplopia, intratympanic gentamicin

Abstract

Intratympanic gentamicin therapy is a useful alternative treatment for refractory Meniere's disease and is generally well tolerated. Visual disturbances as side effects of this treatment are rarely reported in the literature. In this report we describe the case of a 52-year-old woman with refractory Meniere's disease who developed binocular vertical diplopia following intratympanic gentamicin therapy. Spontaneous resolution of diplopia occurred within 2 weeks. The development of diplopia should be discussed as a potential complication with patients undergoing intratympanic gentamicin therapy.

References

  • Rauch SD. Clinical hints and precipitating factors in patients suffering from Meniere’s disease. Otolaryngol Clin North Am2010;43:1011–1017.

  • Youssef TF, Poe DS. Intratympanic gentamicin injection for the treatment of Meniere's disease. Am J Otol 1998;19(4):435–442.

  • Ng D, Fouladvand M, Lalwani AK. Skew deviation after intratympanic gentamicin therapy. Laryngoscope 2011;121:492–494.

  • Santos-Gorjón P, Collazo-Lorduy T, Sánchez-Terradillos E, Sánchez-Jara Sánchez JL, Velasco-García MJ, Martín-Hernández G. Acute diplopia posterior to chemical laberinthectomy. Rev Soc Otorrinolaringol Castilla León Cantab La Rioja 2012;3:83–94.

  • León RM, Izquierdo EL, Parra SA, Benito-León J, Nieto AA, García-Albea RE. Binocular vertical diplopia following chemical labyrinthectomy with gentamicin: a case report and review of literature. Neurologia 2016;31:503–505.

  • Dresner SM, Kung NH, Palko JR, McJunkin JL. Skew deviation and partial ocular tilt reaction due to intratympanic gentamicin injection, with review of the literature. J Neuroophthalomology 2017;41(5):268–270.

  • Kattah, JC, Talkad AV, Wang DZ, Hsieh YH, Newman-Toker DE. HINTS to diagnose stroke in the acute vestibular syndrome: three-step bedside oculomotor examination more sensitive than early MRI diffusion-weighted imaging. Stroke 2009;40:3504–3510.

  • Newman-Toker DE, Kerber KA, Hsieh YH, Pula JH, Omron R, Saber Tehrani AS, et al. HINTS outperforms ABCD2 to screen for stroke in acute continuous vertigo and dizziness. Acad Emerg Med 2013;20:986–996.
  • Published: 2019-07-22

    Issue: Vol 6 No 8 (view)

    Section: Articles

    How to cite:
    Cioffi, G., Rampolli, F., Pareti, E., Melik, N., & De Righetti, F. (2019). A Case of Binocular Vertical Diplopia after Intratympanic Gentamicin Therapy. European Journal of Case Reports in Internal Medicine, 6(8). https://doi.org/https://doi.org/10.12890/2019_001187